Alert archive / South Carolina / Tornado Warnings in 2004

Tornado Warning 35, NWS Columbia, SC

September 27, 2004Newberry County, South Carolina

NWS Columbia, SC issued this tornado warning at Sep 27, 2004, 4:49 PM EDT for Newberry County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2004, 4:49 PM EDT (20:49 UTC)
Expired
Sep 27, 2004, 5:15 PM EDT
In force
26 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Newberry County, SC

The radar

The Greer radar (KGSP), 64 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1064 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1064 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KCAE 272049
TORCAE
SCC071-272115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
446 PM EDT MON SEP 27 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* TORNADO WARNING FOR...
  NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 515 PM EDT

* AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  CHAPPELLS...OR ABOUT 17 MILES SOUTHWEST OF NEWBERRY...MOVING       
  NORTHWEST AT 45 MPH. THIS STORM WILL MOVE ACROSS THE EXTREME       
  SOUTHWEST PORTION OF NEWBERRY COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT MONDAY AFTERNOON
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR CENTRAL
SOUTH CAROLINA.

LAT...LON 3405 8191 3417 8175 3474 8227 3458 8250

$$

AWP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Sep 27, 4:14 PM EDT, 35 minutes earlier.

Area forecast discussion, Sep 27, 4:14 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT MON SEP 27 2004

.SHORT TERM...
FORECAST BASED ON MOVEMENT OF JEANNE THROUGH THE OVERNIGHT INTO THE
TUESDAY PERIODS. 88D SHOWS BANDS OF SHRA/TSRA CONTINUE TO LIFT
RAPIDLY N/NWD ACROSS THE AREA THIS AFTERNOON. NEW TORNADO WATCH HAS
BEEN ISSUED UNTIL 10 PM FOR THE CENTRAL AND NORTHERN MIDLANDS.

JEANNE FORECAST TO MOVE NEWD FROM CENTRAL GEORGIA INTO THE PIEDMONT
REGION OVERNIGHT THEN NORTH OF THE AREA ON TUESDAY. WILL CONTINUE
FLOOD WATCH FOR THE AREA WITH AN ADDTIONAL 1 TO 3 INCHES EXPECTED
ACROSS THE AREA OVERNIGHT. PCPN SHOULD EVENTUALLY TAPER OFF AS
THE SYSTEM LIFTS N/NE OF THE AREA ON TUESDAY. WILL DROP WIND
ADVISORY FOR THE AREA...BUT ISSUE A WIND ADVISORY FOR AREA LAKES
OVERNIGHT WITH WINDS 15 TO 25 WITH GUSTS FROM 30 TO 35.

&&

.LONG TERM...
MUCH BETTER WEATHER ON THE HORIZON ACROSS THE AREA ONCE JEANNE HAS
MOVED AWAY FROM THE AREA. HIGH PRESSURE TO REMAIN ACROSS THE AREA
FROM MID WEEK INTO THE WEEKEND...WITH NEXT CHANCE OF RAIN BY THE
BEGINNING OF NEXT WEEK. TEMPERATURES EXPECTED TO BE CLOSE TO
NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     69  83  65  80 / 100  50  10  10
AUGUSTA      70  84  63  81 / 100  50  10  10
SUMTER       70  83  66  80 / 100  60  10  10
ORANGEBURG   70  84  66  81 / 100  50  10  10
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH IN EFFECT TONIGHT
     TORNADO WATCH FOR THE CENTRAL AND NORTHERN
     MIDLANDS UNTIL 10 PM
GA...FLOOD WATCH IN EFFECT TONIGHT
&&

77/77
Hazardous weather outlook, Sep 27, 5:35 AM EDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
535 AM EDT MON SEP 27 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280913-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
535 AM EDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THE REMNANTS OF JEANNE WILL SPREAD NORTH INTO THE AREA TODAY
PRODUCING A VARIETY OF WEATHER PROBLEMS. THERE WILL BE THE POTENTIAL
FOR HEAVY RAIN AND FLOODING ALONG WITH THE THREAT OF SOME SEVERE WEATHER.
IN ADDITION THE CIRCULATION FROM JEANNE WILL PRODUCE SOME WIND
GUSTS TO 40 MPH WHICH MAY BE STRONG ENOUGH TO CAUSE ISOLATED
POWER OUTAGES. FOR MORE DETAILS SEE THE WIND ADVISORY (CAENPWCAE),
THE FLOOD WATCH (CAEFFACAE), AND THE SEVERE WEATHER OUTLOOK
(CAESPSCAE)ISSUED BY THIS OFFICE.

.DAYS TWO THROUGH SEVEN...
SOME RIVER FLOODING WILL BE POSSIBLE TUESDAY AND WEDNESDAY
FROM RUNOFF.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY.

RCC

In the hours before

Local storm report, Sep 27, 11:32 AM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1132 AM EDT MON SEP 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1025 AM     TORNADO          4 N MANNING             33.75N 80.22W
09/27/2004                   CLARENDON          SC   COUNTY OFFICIAL

            *** 4 INJ *** IN CITY OF ALCOLU 2 MOBILE HOMES
            DESTROYED...4 INJURIES TRANSPORTED TO HOSPITAL.

1025 AM     TORNADO          4 N MANNING             33.75N 80.22W
09/27/2004                   CLARENDON          SC   COUNTY OFFICIAL

            DAMAGE TO ALCOLU HEAD START SCHOOL...MINOR
            INJURIES...UNKNOWN NUMBER.

&&

CDL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 10:13 AM EDTTornado WarningCAEClarendon17 min
Sep 27, 1:30 PM EDTTornado WarningCAEAiken15 min
Sep 27, 2:07 PM EDTTornado WarningCAEAiken23 min
Sep 27, 2:54 PM EDTTornado WarningCAELexington, Saluda36 min
Sep 27, 4:29 PM EDTTornado WarningCAESaluda31 min
Sep 27, 4:57 PM EDTTornado WarningCAENewberry33 min
Sep 27, 5:24 PM EDTTornado WarningCAELexington, Newberry36 min
Sep 27, 7:26 PM EDTSevere Thunderstorm WarningCAELexington34 min
Sep 27, 7:35 PM EDTSevere Thunderstorm WarningCAEOrangeburg25 min

Nearby

Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.